Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 20, NWS Pittsburgh, PA

June 15, 2017Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 15, 2017, 4:27 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 4:27 PM EDT (20:27 UTC)
Expired
Jun 15, 2017, 7:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 40 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:30 PM EDTFLASH FLOOD1 Ne Bethel Park, PAFLOODED AND CLOSED ROADS AT INTERSECTION OF 88 AND BRIGHTEN ROAD... SOUTH PARK... LIBRARY ROAD... AND LOGAN ROAD
Jun 15, 4:36 PM EDTFLASH FLOOD1 Ssw Mount Oliver, PASTATE ROUTE 51 COSED IN BOTH DIRECTIONS BETWEEN BAUSMAN STREET AND STATE ROUTE 88 DUE TO FLOODING
Jun 15, 5:02 PM EDTFLASH FLOOD1 Ese Baldwin, PASWIFT WATER IS RESPONDING TO OCCUPANTS STUCK IN A STRANDED VEHICLE IN THE FLOOD WATER IN BALDIN BORO AT STREETS RUN ROAD NEAR CHAPIN
Jun 15, 5:06 PM EDTFLASH FLOOD1 Ene Baldwin, PASWIFT WATER IS RESPONDING THE AREA OF CHAPONS GREENHOUSE ON STREETS RUN ROAD FOR A VEHICLE DISABLED AND OCCUPIED WITH WATER RISING
Jun 15, 6:01 PM EDTFLASH FLOOD1 Sse South Park Townsh, PAPINEY FORK ROAD BETWEEN BROWNSVILLE ROAD EXTENSION AND SINGEL TRACK ROAD CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WGUS51 KPBZ 152027
FFWPBZ
PAC003-152330-
/O.NEW.KPBZ.FF.W.0020.170615T2027Z-170615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
427 PM EDT THU JUN 15 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Allegheny County in southwestern Pennsylvania...

* Until 730 PM EDT.

* At 427 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Pittsburgh, Mount Lebanon, Bethel Park, Monroeville, McKeesport,
  West Mifflin, Baldwin, Upper St. Clair, Scott Township, Whitehall,
  South Park Township and Munhall.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4033 7978 4031 7979 4028 7978 4028 7980
      4026 7979 4024 7981 4022 7979 4021 7983
      4025 7992 4026 7993 4027 7996 4032 8009
      4040 8009 4041 7977

$$
2 follow-up statements
193 
WGUS71 KPBZ 152129
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
529 PM EDT THU JUN 15 2017

PAC003-152330-
/O.CON.KPBZ.FF.W.0020.000000T0000Z-170615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
529 PM EDT THU JUN 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHEASTERN ALLEGHENY COUNTY...

At 523 PM EDT, Radar rainfall estimates and automated gauges 
indicated new rain amounts between three quarters and one inch on a 
average across the warned area. Local emergency managers have 
reported flooding in the warned area. Additional rain will be moving 
into the area shortly and continue the threat of flash flooding. 

Some locations that will experience flooding include... Pittsburgh, 
Mount Lebanon, Bethel Park, Monroeville, McKeesport, West Mifflin, 
Baldwin, Upper St. Clair, Scott Township, Whitehall, South Park 
Township and Munhall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4033 7978 4031 7979 4028 7978 4028 7980
      4026 7979 4024 7981 4022 7979 4021 7983
      4025 7992 4026 7993 4027 7996 4032 8009
      4040 8009 4041 7977

$$
971 
WGUS71 KPBZ 152243
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
643 PM EDT THU JUN 15 2017

PAC003-152252-
/O.CAN.KPBZ.FF.W.0020.000000T0000Z-170615T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
643 PM EDT THU JUN 15 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ALLEGHENY COUNTY IS
CANCELLED...

The heavy rain has ended and no additional areas of flooding are 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 4033 7978 4031 7979 4028 7978 4028 7980
      4026 7979 4024 7981 4022 7979 4021 7983
      4025 7992 4026 7993 4027 7996 4032 8009
      4040 8009 4041 7977

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:19 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 15, 3:19 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
319 PM EDT Thu Jun 15 2017

.SYNOPSIS...
Showers and thunderstorms are expected today and tonight with a
trough of low pressure. Low chances for rain return Saturday
before becoming more widespread with a Sunday cold front.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Coverage of thunderstorms will increase this afternoon with the
approach and passage of an upper level shortwave. Modest
instability of 2000 j/kg and weak shear should support a few
strong to severe storms, especially over western PA where low
level lapse rates are steep/ higher DCAPE, and with support
from the wave itself. This is in line with SPCs marginal risk,
with the main threat being wind. In addition to any severe
concerns, heavy rain is possible as PWAT values approach 1.8
inches although storm movement is a bit faster than it has been
the last couple of days. Some of the hi res model guidance also
suggests an area of convergence in northwest PA may support
higher QPF values, and thus, some localized flooding concerns
this evening. However, since flash flood guidance is relatively
high in the area in question, have opted to not issue an flash
flood watch at this time. Outside of this area, will need to
watch any storms that go over southwest PA/Allegheny county and
those locales that had problems the last two days.

Showers and storms will continue through tonight with the
passage of the shortwave. Lingering cloud cover and little in
the way of cold advection will keep low temps elevated again.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Surface ridging should lead to a mainly dry Friday, though some
showers may linger in the terrain through midday. A weak
crossing shortwave Saturday should return slight to low chances
for showers/storms, though the best upper support is progged to
remain north of the area.

Digging upper trough and the passage of a cold front is expected
to bring the best chance for widespread precipitation and a
slight cool down to the region through the start of the new work
week. Overall trends with the front are good enough to have
categorical PoPs. Temperatures will remain above averages until
the fronts passage.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Showers/thunderstorms should continue Sunday night through
early Monday as the front completes its passage. The upper
trough is progged to persist across the NE CONUS through mid
week, though surface ridging should result in mainly dry weather
later Mon/Tue. Another shortwave rotating through the trough
should return rain chances to the area by mid week. Temperatures
are expected to return to near seasonal levels.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Thunderstorms will be possible this afternoon then again late
this evening with a passing shortwave.

Expect fog to develop overnight...especially at locations where
precipitation was observed.

.Outlook...
Occasional restrictions are expected through the weekend with
some morning fog and afternoon showers/thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 15, 3:08 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Thu Jun 15 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms are possible this afternoon and
evening. Heavy rainfall could also result in localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 15, 1:23 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT THU JUN 15 2017

OHZ041-050-WVZ001-151800-
Jefferson-Columbiana-Hancock-
123 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN JEFFERSON...SOUTH CENTRAL COLUMBIANA
AND CENTRAL HANCOCK COUNTIES...

At 123 PM EDT, a strong thunderstorm was located 7 miles northwest of
Wintersville, or 10 miles northwest of Steubenville, moving northeast
at 10 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Steubenville...                   Wellsville...
Toronto...                        Wintersville...
New Cumberland...                 Salineville...
Bergholz...                       Amsterdam...
Richmond...                       Irondale...
New Manchester...                 Empire...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 8052 4052 8052 4035 8075 4041 8087
      4042 8087 4042 8089 4045 8094 4056 8087
      4056 8086 4057 8086 4070 8078
TIME...MOT...LOC 1723Z 215DEG 9KT 4046 8079
Special weather statement, Jun 15, 1:57 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
157 PM EDT THU JUN 15 2017

OHZ041-050-PAZ020-029-WVZ001-002-151830-
Jefferson-Columbiana-Beaver-Washington-Brooke-Hancock-
157 PM EDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...GUSTY
WIND AND HEAVY RAIN WILL AFFECT EASTERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...NORTHWESTERN WASHINGTON...WESTERN BEAVER...BROOKE AND
HANCOCK COUNTIES...

At 156 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wellsville to near Tiltonsville.
Movement was northeast at 15 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
Weirton...                        Steubenville...
East Liverpool...                 East Palestine...
Wellsville...                     Wellsburg...
Avella...                         Toronto...
Calcutta...                       Wintersville...
Ohioville...                      Mingo Junction...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4085 8052 4085 8044 4025 8046 4018 8060
      4018 8068 4016 8070 4016 8076 4065 8074
      4086 8052
TIME...MOT...LOC 1756Z 225DEG 15KT 4062 8069 4021 8071
Special weather statement, Jun 15, 2:42 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT THU JUN 15 2017

PAZ013-151915-
Lawrence-
242 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT LAWRENCE COUNTY...

At 242 PM EDT, a strong thunderstorm was located 8 miles north of
East Palestine, moving east at 25 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Castle...                     Ellwood City...
New Wilmington...                 Oakwood...
New Castle Northwest...           New Beaver...
Bessemer...                       Wampum...
South New Castle...               Enon Valley...
Harlansburg...                    Volant...

This includes  Pennsylvania Turnpike between mile markers 1 and 8.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4112 8026 4112 8022 4099 8016 4089 8016
      4085 8041 4085 8052 4105 8052 4113 8029
      4113 8026
TIME...MOT...LOC 1842Z 252DEG 20KT 4095 8051
Special weather statement, Jun 15, 3:30 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
330 PM EDT THU JUN 15 2017

PAZ021-029-152000-
Washington-Allegheny-
330 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL WASHINGTON AND CENTRAL ALLEGHENY
COUNTIES...

At 330 PM EDT, a strong thunderstorm was located near Cecil-Bishop,
or near Canonsburg, moving northeast at 15 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    McMurray...
Washington...                     Canonsburg...
Gastonville...                    West Mifflin...
Baldwin...                        Upper St. Clair...
Scott Township...                 Whitehall...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 16 and 18.

  Interstate 79 in Pennsylvania between mile markers 22 and 36.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4017 8027 4033 8040 4052 8010 4029 7991
TIME...MOT...LOC 1930Z 238DEG 15KT 4029 8026
Local storm report, Jun 15, 4:22 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     1 SSW MCCANDLESS TOWNSH 40.57N  80.03W
06/15/2017                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN ON A CAR

0335 PM     TSTM WND DMG     1 WSW MCCANDLESS TOWNSH 40.58N  80.04W
06/15/2017                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN ACROSS THE ROADWAY AT 176 W INGOMAR ROAD

0340 PM     TSTM WND DMG     MCCANDLESS TOWNSHIP     40.58N  80.03W
06/15/2017                   ALLEGHENY          PA   911 CALL CENTER

            TREES DOWN ON THE INTERSECTIONS OF INGOMAR ROAD AND
            SARATOGA DRIVE... MCKNIGHT ROAD AND BLAZIER DRIVE

0352 PM     TSTM WND DMG     MILLVALE                40.48N  79.97W
06/15/2017                   ALLEGHENY          PA   911 CALL CENTER

            TREE AND WIRES DOWN ON 17 JEFFERSON STREET

0359 PM     TSTM WND DMG     4 NW TARENTUM           40.64N  79.82W
06/15/2017                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN ACROSS THE ROADWAY AT 300 TARENTUM
            CULMERVILLE ROAD

&&

EVENT NUMBER PBZ1701584
EVENT NUMBER PBZ1701585
EVENT NUMBER PBZ1701586
EVENT NUMBER PBZ1701587
EVENT NUMBER PBZ1701588

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:42 PM EDTSpecial Weather StatementPBZLawrence33 min
Jun 15, 3:15 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler30 min
Jun 15, 3:30 PM EDTSpecial Weather StatementPBZWashington30 min
Jun 15, 3:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland30 min
Jun 15, 3:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Westmoreland45 min
Jun 15, 4:05 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jun 15, 4:28 PM EDTSpecial Weather StatementPBZClarion32 min
Jun 15, 5:03 PM EDTSpecial Weather StatementPBZJefferson57 min
Jun 15, 5:22 PM EDTSevere Thunderstorm WarningPBZIndiana38 min
Jun 15, 5:50 PM EDTSpecial Weather StatementPBZIndiana10 min
Jun 15, 6:53 PM EDTSpecial Weather StatementPBZMercer37 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.